Medication Question

Discussion in 'General Parenting' started by susiestar, Feb 23, 2010.

  1. susiestar

    susiestar Roll With It

    Jess has been rx'd compazine, to be taken with aleve and caffeine, because she has been battling migraines every day for over 2 weeks. Her neuro rx'd them. She is to take this every hours even if she is not sick to her stomach or her head feels better. The headache is here every day but will go away for a few hours at a time every couple of days.

    In looking up info on compazine I think this doctor is out of his mind. Jessie has this tremor, whatever they think the cause is, and one of the big things to lookout for with compazine is tardive dyskinesia - a movement disorder!!!!!

    I know that they say compazine is not likely to have this side effect unless the dose is over 20 mg or taken for more than 12 weeks. She is at 10 mg and on her 2nd week.

    I am just concerned. Surely there were other options. He may have chosen this one because it can help with anxiety, but everything I have read says it is not a good choice of treatment for anxiety.

    Am I concerned for nothing? Should I take the "wait and see" stance, or call and insist the doctor change the medication (it takes at least 3 days to get a response and a medication called in to the pharmacy. They say it will be 24 hours - they don't say the nurse takes 24 hours, the doctor takes 24 hours to get back to her, then the nurse takes 24 hours to call you back. (So far this is incredibly frustrating!)

    Thanks for any insight on this. I guess moms always find stuff to worry about.
     
  2. DaisyFace

    DaisyFace Love me...Love me not

    Susie--

    I've been thinking about you and Jess quite a bit...

    Have you been in to see any more specialists? Are you any closer to finding a diagnosis or solution for the tremors??

    Sorry I can't help with the medications question--I don't have any experience with it.

    --Daisyface
     
  3. susiestar

    susiestar Roll With It

    No closer to anything. had to give jess a few weeks to recover. She was feeling like a carnival side show freak. These docs all crowd the room with medication students and interns. We have decided no more of that. If the docs don't like it, tough.

    We see a neuropsychologist on Fri. The neuro wants some testing done. I am all for it, though I don't know this guy. I am leary of anyone mucking around in my kids' brains so until I know more about him I am not sure what we will do. I will let everyone know on Thurs night or Fri.

    Thanks.
     
  4. tiredmommy

    tiredmommy Site Moderator

    Susie-

    I don't have an answer for this, but I'm going to move your thread to General so that those who are more likely to discuss medications will see it.
     
  5. klmno

    klmno Active Member

    No answers- I'm just surprised they WANT her to have caffeine while she has a headache problem- if I read that right. I feel for her having to go thru so much and wonder if the poor thing would feel any worse if she just had a break from all these doctors for a while- if none of them have the answer.
     
  6. smallworld

    smallworld Moderator

    klmno, caffeine can sometimes help migraines.

    From www.rxlist.com:
    "Children seem more prone to develop extrapyramidal reactions, even on moderate doses. Therefore, use lowest effective dosage."

    Susie, I recommend calling the neuro and discussing the TD concern with him. He may be able to offer some other migraine treatment for Jess.
     
  7. GoingNorth

    GoingNorth Crazy Cat Lady

    Midrin and other older Migraine medications actually contain caffeine. It's an active ingredient in Excedrin and some other OTC headache medications. It not only acts as a vasoconstrictor, but potentiates the effect of the other ingredients so less is needed.

    Compazine is an old line AP, actually. It, like the other old line APs, also works for nausea and vomiting. All of them carry the risk of TD, but that is dosage and time related. It's also quite a rare reaction.

    The tremor from the Compazine can be managed with a small dose of Benzotropine (Cogentin). I take Haldol, which is another drug in this class. All I can tell you is that not only does it work for me, but the side effects are a lot BETTER than what I experienced on atypical APs.

    I NEED to take an AP and had to make a decision to risk TD since I cannot take the atypicals due to horrible reactions. Not just weight gain, but incoordination, muscle locking and rigidity, and severe difficulty swallowing. I've taken both Zyprexa and Seroquel, and will not so much as try another atypical. The reactions were that bad.
     
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Star, I SO wish I could help with good advice, but I don't have any. Since you're so kind about supporting everyone else, I wanted you to know I"m sending Jess my love, prayers, and lots of good vibes.

    I hope you figure this out soon. Poor Jess!
     
Loading...